Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS Wichita, KS

June 25, 2000McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 2000, 9:54 PM CDT for McPherson County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 25, 2000, 9:54 PM CDT (02:54 UTC)
Expired
Jun 25, 2000, 11:00 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McPherson County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS53 KICT 260254
SVRICT
KSC113-260400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 1100 PM CDT.

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM LINDSBORG TO 6
  MILES NORTH OF WINDOM...OR ALONG A LINE EXTENDING FROM 12 MILES
  NORTH OF MCPHERSON TO 15 MILES NORTHWEST OF MCPHERSON...MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR MCPHERSON AROUND 1050 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS IS A DANGEROUS LINE OF STORMS.

LEAVE AUTOMOBILES AND MOBILE HOMES FOR SAFER SHELTER. STAY AWAY FROM
WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 1100 PM CDT.

LAT...LON 3863 9758 3849 9795 3828 9783 3842 9744

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:02 PM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jun 25, 3:02 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT SUN JUN 25 2000

POTENTIAL FOR SVR WEATHER/FLASH FLOODING TONIGHT/EARLY MONDAY IS THE
MAIN FORECAST CHALLENGE TODAY. SCATTERED SHRA/TSRA SOUTH OF ICT
TODAY ARE DEVELOPING AHEAD OF MID LEVEL SHORTWAVE EVIDENT ON WATER
VAPOR/PROFILERS IN CNTRL OK. MODELS SHIFT THIS INTO SE KS BY 00Z MON.
THIS MAY SPARK ADDITIONAL TSRA EAST OF THE TURNPIKE THIS EVENING.
THE MAIN EVENT...HOWEVER...WILL TAKE PLACE LATER TONIGHT. 17Z SFC
MAP INDICATES PRE-FRONTAL TROF INTO NW KS...WITH MAIN FRONT BACK
IN WESTERN NE/NE CO. ALTHOUGH LAPS SHOWS CAPPING IN CENTRAL KS...
CONVERGENCE ALONG THE PRE-FRONTAL TROF SHOULD BE ENOUGH TO PROVIDE
TSRA DEVELOPMENT IN NW KS. LAPS SHOWS CAPES IN EXCESS OF 4000 J/KG
IN NRN ZONES WHERE SUNSHINE HAS BEEN MOST PREVALENT. THIS EXTREME
INSTABILITY WILL MEAN GOOD CHANCE TSRA WILL INITIALLY BE SEVERE
WITH LARGE HAIL/DAMAGING WINDS POSSIBLE.

AFTER STORMS FORM...CORFIDI VECTORS SUGGEST THEY WILL MOVE SOUTHEAST.
WITH CENTRAL/SC KS COME UNDER PROLONGED UPPER DIVERGENCE...TSRA WILL
PERSIST THROUGH THE OVERNIGHT HOURS AND ENTER SOUTHEAST KANSAS.
ALTHOUGH 12Z UA ANALYSIS SHOWS 14+ C 85H DEWPOINTS SOUTH OF AN
ICT-CNU LINE...SOUTH WINDS PER PROFILER NETWORK...SUGGEST THIS
MOISTURE WILL PUSH NORTH OVER THE REGION. ALSO...MODELS SUGGEST PCPN
WILL DEVELOP WELL AHEAD OF THE MAIN FRONT LATE TONIGHT...AS 85H
THERMAL GRADIENT DRASTICALLY TIGHTENS. ALL OF THIS SPELLS WIDESPREAD
THUNDERSTORMS TONIGHT...AND WITH ETA FORECASTING PW VALUES IN EXCESS
OF 2 INCHES WILL CONTINUE FFA FOR AREA...AND ADD SE ZONES FOR LATE
TONIGHT AND INTO MONDAY. WILL ALSO ADD LINCOLN/RUSSELL COUNTIES IN
NW ZONES...AS IT APPEARS PCPN WILL DEVELOP FARTHER NORTHWEST THAN
PREVIOUSLY THOUGHT.

FRONT EVENTUALLY PUSHES THROUGH THE FORECAST AREA MONDAY EVENING.
HIGHEST POPS WILL BE IN SE ZONES AND ANY PCPN IN SOUTH CENTRAL KS
WILL END DURING THE MORNING. AS SFC RIDGE BUILDS IN...EXPECT SOME
CLEARING...ESPECIALLY IN NRN ZONES. GUIDANCE TEMPS APPEAR REASONABLE.

WITH A NICE SURGE OF LOW LEVEL DRY AIR WORKING TO THE AREA MONDAY NIGHT
WILL GO COOLER THAN GUIDANCE FOR FORECAST LOWS. AS SFC RIDGE PUSHES
EAST TUESDAY...EAST/SOUTHEAST LOW LEVEL FLOW RETURNS...BUT WITH 85H
THERMAL TROF STILL IN PLACE WILL SHAVE A DEGREE OR SO OFF FWC VALUES
FOR HIGHS TUESDAY.

BEGINNING TO GROW CONCERNED ABOUT ANOTHER HEAVY RAIN EVENT
LATE TUESDAY INTO EARLY WED. WEAK SHORTWAVES SHOULD CONTINUE TO MOVE
THROUGH THE AREA AS WE STAY IN A W/NW FLOW. 60 HR ETA FORECAST 85H
FRONT TO FORM IN NRN OK...AND 72 HR AVN FORECASTS THIS FRONT TO PUSH
INTO NRN OK/SRN KS AREA BY 12Z WED...WITH 14+C 85H DEWPOINTS POOLING
ALONG AND NORTH OF THIS BOUNDARY. 30-40 KT 85H SOUTHERLY JET
INTERSECTS THIS BOUNDARY AND 85H BAROCLINIC ZONE FORMS. IF THIS
SCENARIO PANS OUT...CLASSIC HEAVY RAIN SETUP WILL BE IN PLACE FOR
SRN KS. NEEDLESS TO SAY...WILL INTRODUCE POPS TUESDAY NIGHT/WED INTO
ZONES...AND WILL LET LATER SHIFTS DECIDE IF PCPN WILL DEVELOP
EARLIER ON TUESDAY.

LITTLE CHANGES WILL BE MADE TO REMAINDER OF THE EXTENDED FORECAST.

FCSTID = 12/HYSELL

ICT   69  80  60  80 / 100  30   5  10
HUT   68  80  58  80 / 100  30   5  10
EWK   69  80  60  80 / 100  30   5  10
EQA   69  80  60  80 / 100  30   5  10
WLD   69  80  61  81 / 100  30   5  10
RSL   68  78  55  80 /  80  10   0  10
GBD   68  78  55  80 /  80  10   0  10
SLN   68  78  55  78 / 100  10   0   5
MPR   68  78  55  78 / 100  10   0   5
CFV   71  81  61  82 /  80  80  10   5
CNU   71  81  60  82 /  80  80  10   5
K88   71  81  60  82 /  80  80  10   5

.ICT...FLASH FLOOD WATCH ENTIRE FORECAT AREA.
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

In the hours before

Special weather statement, Jun 25, 5:03 PM CDT, 4 hours 51 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-252300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.94 AND 145.13
MHZ.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:44 PM CDTSevere Thunderstorm WarningICTRice61 min
Jun 25, 10:41 PM CDTSevere Thunderstorm WarningICTReno49 min
Jun 25, 11:05 PM CDTSevere Thunderstorm WarningICTHarper, Kingman55 min
Jun 25, 11:39 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Jun 26, 12:16 AM CDTSevere Thunderstorm WarningICTCowley, Sedgwick, Sumner44 min
Jun 26, 12:21 AM CDTFlash Flood WarningICTButler, Sedgwick3 hr
Jun 26, 2:45 AM CDTFlash Flood WarningICTWilson6 hr
Jun 26, 3:12 AM CDTFlash Flood WarningICTButler6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.